Alert archive / New York / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 33, NWS Buffalo, NY

July 24, 2010Chautauqua County, New York

NWS Buffalo, NY issued this severe thunderstorm warning at Jul 24, 2010, 3:41 PM EDT for Chautauqua County, New York. It was in force for 64 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 24, 2010, 3:41 PM EDT (19:41 UTC)
Expired
Jul 24, 2010, 4:45 PM EDT
In force
64 min
Issued by
NWS Buffalo, NY
Area
Storm-based polygon

County Chautauqua County, NY

The radar

The Buffalo radar (KBUF), 91 km from the middle of the area, began a volume at 19:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 24, 4:40 PM EDTTORNADO 21 S Mayville, NYPUBLIC REPORTED POSSIBLE TORNADO. AT LEAST ONE HOUSE HIT.WIRES DOWN.
Jul 24, 4:45 PM EDTTSTM WND DMG1 S Mayville, NYPUBLIC REPORTED POSSIBLE TORNADO. AT LEAST ONE HOUSE HIT.WIRES DOWN.
Jul 24, 4:45 PM EDTTSTM WND DMGMayville, NYTREE DOWN ON AMISH BUGGY. PEOPLE TRAPPED.
Jul 24, 4:48 PM EDTTORNADO1 S Mayville, NYEMERGENCY MANAGER REPORTED TORNADO ON GROUND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 64 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.7 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2010-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 696 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2010-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
696 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
476 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

317 
WUUS51 KBUF 241941
SVRBUF
NYC013-242045-
/O.NEW.KBUF.SV.W.0033.100724T1941Z-100724T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BUFFALO NY
341 PM EDT SAT JUL 24 2010

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHAUTAUQUA COUNTY IN WESTERN NEW YORK

* UNTIL 445 PM EDT

* AT 336 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 12 MILES NORTHWEST OF
  FINDLEY LAKE...OR 10 MILES SOUTHWEST OF RIPLEY...AND MOVING EAST
  AT 35 MPH.

* SOME LOCATIONS IN THE WARNING INCLUDE...
  WESTFIELD
  RIPLEY
  MAYVILLE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED SOME ROTATION WITHIN THIS STORM. WHILE 
NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A TORNADO 
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY 
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN THE PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 4228 7975 4231 7966 4240 7949 4247 7941
      4247 7938 4250 7936 4250 7933 4255 7921
      4214 7915 4209 7976 4226 7977
TIME...MOT...LOC 1941Z 257DEG 33KT 4222 7987

$$

HITCHCOCK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 3:14 PM EDT, 27 minutes earlier.

Area forecast discussion, Jul 24, 3:14 PM EDT, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
314 PM EDT SAT JUL 24 2010

.SYNOPSIS...
A COLD FRONT WILL CROSS WESTERN AND CENTRAL NEW YORK LATE TONIGHT
AND BE PRECEDED AND ACCOMPANIED BY SHOWERS AND THUNDERSTORMS. STRONG
HIGH PRESSURE WILL THEN FOLLOW AND BRING A STRETCH OF FINE MORE
COMFORTABLE SUMMER WEATHER FROM SUNDAY AFTERNOON INTO MIDWEEK.

&&

.NEAR TERM /THROUGH SUNDAY/...
300 PM UPDATE...CONVECTION HAS BEEN VERY SLOW TO DEVELOP SO FAR
TODAY...UNDOUBTEDLY DUE TO THE VERY WARM MID LEVELS...CAPPING THINGS
DESPITE SOME OUTRAGEOUS TEMP/DEW PTS...LIKE 90/75 OVER OHIO AND
SIMILAR DEW PTS UP IN OUR AREA. LOW CLOUD DEBRIS FROM EARLIER MCS
OVER MICH HAS ALSO BEEN TOUGH TO BREAK...BUT FINALLY IS DOING SO.
THERE HAS BEEN SOME ACTIVITY DEVELOPING DURING THE PAST HOUR OVER
SRN ONTARIO AND EXTENDING DOWN INTO CNTRL LK ERIE AHEAD OF MCV
FEATURE WORKING ENE NEAR ERIE PA...THIS IS GROWING SOUTHWARD FAIRLY
RAPIDLY NOW SO DO EXPECT A ROUND OF SHWRS/STORMS TO CROSS FAR WEST
IN THE 4-6 PM TIME FRAME...SO UPPED POPS TO LIKELY FOR THIS AND
ADDED HVY RAIN. THERE WILL LIKELY BE A BREAK EARLY THIS EVENING
FOLLOWING THIS FEATURE...THEN ANOTHER ROUND OF ACTIVITY LATER THIS
EVENING THROUGH ABOUT 06-08Z AHEAD OF MAIN COLD FRONT WHICH SHOULD
EASE ESE ACROSS THE REGION BETWEEN 08Z AND 12Z SUNDAY. IMPOSSIBLE TO
PLACE EXACT LOCATION OF CONVECTION TONIGHT SO BROADBRUSHED 60 POPS
FOR A FEW HOURS...WILL BETTER DEFINE AS WE GET CLOSER.

SUNDAY WILL SEE GRADUAL IMPROVEMENT FORM NORTHWEST TO SOUTHEAST. 12Z
GFS TAKES ANOTHER WAVE ALONG THE FRONT AND MAY HOLD SHOWER THREAT
THROUGH MIDDAY SRN TIER/E LK ONTARIO REGION...BUT NAM TAKES WAVE
FURTHER EAST AND CLEARS THINGS OUT FASTER. WILL PLAY THE MIDDLE
GROUND FOR NOW AND HOLD CHC POPS SOUTH AND EAST EARLY...THEN CLEAR
THINGS OUT. IT WILL TURN NOTICEABLY DRIER BY LATER IN THE DAY. 850
MB TEMPS FALL TO 12-14C SO MAXES SHOULD BE GENERALLY IN U70S..MAYBE
TOUCHING 80...SEE CLIMO SECTION BELOW FOR MORE ON THAT.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
AT THE START OF THE PERIOD A MID LEVEL TROUGH WILL SWING FROM QUEBEC
INTO THE CANADIAN MARITIMES WITH NORTHWEST FLOW DELIVERING A MUCH
DRIER AND LESS HUMID AIRMASS TO THE REGION FOR THE START OF THE
WEEK. BY 00Z MONDAY THE SURFACE COLD FRONT WILL HAVE PUSHED OFF THE
SOUTHERN NEW ENGLAND COAST WITH CLEARING SKIES BACK ACROSS THE LOWER
LAKES. CYCLONIC FLOW AND SOME LINGERING WRAP AROUND MOISTURE MAY
ALLOW FOR A LITTLE CLOUD COVER TO LINGER EAST OF LAKE ONTARIO SUNDAY
EVENING...BUT OTHERWISE EXPECT THE ENTIRE TIME PERIOD FROM SUNDAY
NIGHT THROUGH TUESDAY NIGHT TO FEATURE MAINLY CLEAR SKIES AS HIGH
PRESSURE BUILDS SLOWLY FROM THE WESTERN LAKES ON MONDAY TO THE
EASTERN LAKES TUESDAY.

850MB TEMPS WILL BE AROUND +12C ON MONDAY WHICH WILL SUPPORT NEAR
AVERAGE HIGHS IN THE LOWER 80S ACROSS THE LOWER ELEVATIONS WITH SOME
UPPER 70S ACROSS HIGHER TERRAIN. SOME LIMITED RETURN FLOW AND
AIRMASS MODIFICATION ON TUESDAY WILL BOOST 850MB TEMPS TO ABOUT +14C
WITH MID 80S COMMON ACROSS THE LAKE PLAINS AND VALLEYS. NIGHTS WILL
BE COOL AND COMFORTABLE BOTH SUNDAY NIGHT AND MONDAY NIGHT WITH
LOWER 60S ON THE LAKE PLAINS AND 50S WELL INLAND. BY TUESDAY NIGHT
INCREASING SOUTHERLY RETURN FLOW WILL KEEP LOWS UP A LITTLE WITH MID
TO UPPER 60S ON THE LAKE PLAINS AND UPPER 50S IN THE COOLER SPOTS OF
THE SOUTHERN TIER AND EAST OF LAKE ONTARIO.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
ONLY MAIN CONCERN IN THE LONG TERM REVOLVES AROUND THE TIMING OF A
WEAK FRONT FOR MIDWEEK. PAST FEW RUNS OF OPERATIONAL AND ENSEMBLE
GUIDANCE HAS BEEN UNCERTAIN WITH THE TIMING OF THE FRONT...WITH
FROPA RANGING FROM WEDNESDAY TO LATE THURSDAY. THE LATEST 12Z GFS IS
ON THE FASTER SIDE OF THE GUIDANCE ENVELOPE WITH A WEDNESDAY
FROPA...WHILE THE OLD 00Z ECMWF HAS A SLOWER FROPA ON THURSDAY
MORNING. THE 12Z GEFS ENSEMBLE MEAN FOLLOWS THE OPERATIONAL GFS
CLOSELY WHILE A FAIR NUMBER OF THE OLD 00Z GEFS ENSEMBLE MEMBERS
SUPPORT THE SLOWER SOLUTION. FOR NOW FEEL THE BEST COURSE OF ACTION
IS TO KEEP A LOW CHANCE POP FOR BOTH WEDNESDAY AND THURSDAY. IN
REALITY ONLY ONE DAY OF RAIN IS EXPECTED...IT IS JUST NOT CLEAR
WHICH DAY THE BEST CHANCE WILL FALL ON YET.

FOLLOWING THE MIDWEEK FROPA...LATEST MODEL GUIDANCE SUGGESTS A
BUBBLE OF HIGH PRESSURE WILL BUILD OVER THE GREAT LAKES AND NEW
ENGLAND ONCE AGAIN AS MID LEVEL FLOW BUCKLES SOMEWHAT AND FLOW TURNS
MORE NORTHWEST AND CONFLUENT OVER NEW ENGLAND. WILL REMOVE THE POPS
FOR FRIDAY AND ALSO GO DRY FOR THE NEW DAY 7 SATURDAY. TEMPS FOR THE
END OF THE WEEK AT THIS EARLY JUNCTURE LOOK TO BE NEAR AVERAGE WITH
LOWER HUMIDITY.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
LINE OF CONVECTION HAS DEVELOPED RAPIDLY OVER LK ERIE AND NIAG
PENINSULA PAST HOUR AND WILL CROSS THE WESTERN TERMINALS IN 20-21Z
TIME FRAME. MORE GENERAL SHOWERS AND STORMS ARE LIKELY LATER TONIGHT
IN CONJUNCTION WITH COLD FRONTAL PASSAGE WITH CONDITIONS GRADUALLY
IMPROVING TO VFR FROM NORTHWEST TO SOUTHEAST DURING SUNDAY.

OUTLOOK...
SUNDAY NIGHT THROUGH TUESDAY...VFR.
WEDNESDAY AND THURSDAY ...MAINLY VFR...BUT WITH POSSIBLE MVFR CONDITIONS
IN -TSRA WITH NEXT FRONTAL PASSAGE.

&&

.MARINE...
SOUTHWEST WINDS WILL CONTINUE THIS EVENING AND SHIFT TO NORTHWEST
AFTER MIDNIGHT IN THE WAKE OF A COLD FRONT. THEY WILL BE FRESH AT
TIMERS ON LAKE ERIE BUT SHOULD STAY BELOW SMALL CRAFT ADVISORY
CRITERIA. OF COURSE LOCALLY STRONGER WINDS AND WAVES CAN BE EXPECTED
NEAR ANY THUNDERSTORMS. MODERATE TO FRESH WEST TO NORTHWEST WINDS
WILL PREVAIL SUNDAY...ESPECIALLY IN THE AFTERNOON.

&&

.CLIMATE...
TEMP REACHED 80 JUST BEFORE NOON AT BUFFALO...MAKING THIS THE 21ST
CONSECUTIVE DAY WITH THE TEMPERATURE REACHING THE 80S OR HIGHER AT
BUFFALO. THIS NOW TIES 1921 FOR 3RD LONGEST SUCH STRETCH IN THE
OVERALL 138 YRS OF RECORD. THE TOP TWO ARE MUCH LONGER HOWEVER...32
IN 1949...AND 29 IN 1983.

OVER IN ROCHESTER...TODAY IS THE 22ND CONSECUTIVE DAY OF 80S OR
HIGHER...5TH LONGEST SUCH STRETCH IN THE 138 YRS OF RECORD. RECORD
IS 29 DAYS IN 1921. OTHER YEARS EXCEEDING THIS ARE 24 IN 2007 AND
1949 AND 23 IN 1966.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...SFM
NEAR TERM...SFM
SHORT TERM...HITCHCOCK
LONG TERM...HITCHCOCK
AVIATION...SFM
MARINE...SFM
CLIMATE...SFM
Hazardous weather outlook, Jul 24, 5:00 AM EDT, 10 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
500 AM EDT SAT JUL 24 2010

NYZ001>008-010>014-019>021-085-250900-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
500 AM EDT SAT JUL 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT.

WIDESPREAD STRONG STORMS ARE POSSIBLE ON THIS AFTERNOON
AND EVENING AS A COLD FRONT WILL APPROACH THE REGION FROM THE
WEST. THERE IS A CHANCE OF STRONG THUNDERSTORMS AHEAD OF THIS
BOUNDARY...AS CONDITIONS WILL BECOME FAVORABLE FOR ORGANIZED
STORMS AND A SLIGHT RISK OF SEVERE WEATHER. THE GREATEST RISK OF
SEVERE WEATHER WILL BE DAMAGING WINDS. STAY TUNED TO THE
NATIONAL WEATHER SERVICE OR OTHER SOURCES OF WEATHER INFORMATION
FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE CHANCE FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-250900-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
500 AM EDT SAT JUL 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

WIDESPREAD STRONG STORMS ARE POSSIBLE ON THIS AFTERNOON
AND EVENING AS A COLD FRONT WILL APPROACH THE REGION FROM THE
WEST. THERE IS A CHANCE OF STRONG THUNDERSTORMS AHEAD OF THIS
BOUNDARY...AS CONDITIONS WILL BECOME FAVORABLE FOR ORGANIZED
STORMS AND A SLIGHT RISK OF SEVERE WEATHER. THE GREATEST RISK OF
SEVERE WEATHER WILL BE DAMAGING WINDS. STAY TUNED TO THE NATIONAL
WEATHER SERVICE OR OTHER SOURCES OF WEATHER INFORMATION FOR FURTHER
DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE CHANCE FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 9:43 PM EDTFlash Flood WarningBUFCattaraugus, Chautauqua84 min
Jul 24, 3:32 PM EDTSpecial Marine WarningBUF22 min
Jul 24, 4:08 PM EDTTornado WarningBUFChautauqua52 min
Jul 24, 4:40 PM EDTTornado WarningBUFCattaraugus, Chautauqua50 min
Jul 24, 5:00 PM EDTTornado WarningBUFChautauqua30 min
Jul 24, 5:05 PM EDTSevere Thunderstorm WarningBUFChautauqua55 min
Jul 24, 5:22 PM EDTTornado WarningBUFCattaraugus53 min
Jul 24, 5:59 PM EDTSevere Thunderstorm WarningBUFAllegany44 min

Nearby

Severe Thunderstorm Warnings in New York, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.